Alert archive / South Carolina / Tornado Warnings in 2006
Tornado Warning 20, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at May 27, 2006, 4:01 PM EDT for Charleston County, South Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2006, 4:01 PM EDT (20:01 UTC)
- Expired
- May 27, 2006, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:06 PM EDT | TORNADO | 1 E North Charleston, SC | PUBLIC REPORTED POSSIBLE TORNADO TOUCHDOWN NEAR THE DON HOLT BRIDGE. PEA SIZE HAIL AND VERY HIGH WINDS ALSO REPORTED. |
| May 27, 4:10 PM EDT | TSTM WND DMG | 2 W Mount Pleasant, SC | HIGH WINDS BLEW A CONSTRUCTION CRANE UP AGAINST THE RAVENEL BRIDGE. UNKNOWN AT THIS TIME IF ANY DAMAGE OCCURRED TO THE BRIDGE. TIME ESTIMATED BASED ON RADAR. |
| May 27, 4:20 PM EDT | FUNNEL CLOUD | Mount Pleasant, SC | WELL DEFINED FUNNEL CLOUD REPORTED NEAR THE INTERSECTION OF CHUCK DAWLEY BLVD AND COLMAN BLVD. REPORTED BY PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1658 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCHS 272001
TORCHS
SCC019-272045-
/O.NEW.KCHS.TO.W.0020.060527T2001Z-060527T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT SAT MAY 27 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 445 PM EDT
* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HANAHAN...
OR ABOUT 6 MILES SOUTH OF GOOSE CREEK...MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
HANAHAN AND CHARLESTON AIRPORT...
NORTH CHARLESTON...
WEST ASHLEY...
DOWNTOWN CHARLESTON...
MOUNT PLEASANT AND JAMES ISLAND...
A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3289 8012 3295 8004 3289 8000 3290 7996
3287 7997 3280 7991 3292 7983 3283 7970
3280 7973 3276 7984 3279 7990 3276 7993
3275 7989 3271 7987 3264 7996
$$2 follow-up statements
000
WWUS52 KCHS 272022
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT SAT MAY 27 2006
SCC019-272045-
/O.CON.KCHS.TO.W.0020.000000T0000Z-060527T2045Z/
CHARLESTON-
420 PM EDT SAT MAY 27 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
CHARLESTON COUNTY...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MOUNT PLEASANT...
OR ABOUT 7 MILES EAST OF CHARLESTON...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MOUNT
PLEASANT AND SULLIVANS ISLAND.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3289 8012 3295 8004 3289 8000 3290 7996
3287 7997 3280 7991 3292 7983 3283 7970
3280 7973 3276 7984 3279 7990 3276 7993
3275 7989 3271 7987 3264 7996
$$000
WWUS52 KCHS 272038
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
438 PM EDT SAT MAY 27 2006
SCC019-272048-
/O.EXP.KCHS.TO.W.0020.000000T0000Z-060527T2045Z/
CHARLESTON-
438 PM EDT SAT MAY 27 2006
...THE TORNADO WARNING FOR CHARLESTON COUNTY WILL EXPIRE AT 445 PM
EDT...
AT 435 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEW
SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER
OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK
THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE
IN CHARLESTON.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3289 8012 3295 8004 3289 8000 3290 7996
3287 7997 3280 7991 3292 7983 3283 7970
3280 7973 3276 7984 3279 7990 3276 7993
3275 7989 3271 7987 3264 7996
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 27, 2:11 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 27, 2:11 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 211 PM EDT SAT MAY 27 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...TEMPS HAVE RISEN INTO THE LWR-MID 90S THIS AFTN WITH A FEW UPR 90S BEING OBSERVED ACROSS INTERIOR SE GA. MOST LOCATIONS SHOULD EASILY TOP OUT IN THE MID-UPR 90S WITH HEAT INDICES AROUND 100 DEG THROUGH ERLY EVNG. WNDS AT EDISTO BEACH AND FOLLY BEACH HAVE RECENTLY BACKED A BIT MORE TO THE SW SUGGESTING A SEVERELY DELAYED RESULTANT SEA BREEZE IS TRYING TO MATERIALIZE ALONG THE SC COAST. THERE ARE NO SUCH INDICATIONS FARTHER S ALONG THE GA COAST AS WNDS AT TYBEE ISLAND AND SAINT SIMMONS ARE STILL SOLIDLY W. INSTABILITY IS HIGH ACROSS THE RGN /CAPES AOA 2500 J/KG AND LI/S -6 TO -7C/ BUT WITH WLY FLOW ALOFT... WK SFC CONVG /MAINLY ALONG THE SEA BREEZE/ AND WK SHEAR PROFILES SEE NO REASON TO GO ANY HIGHER THAN 20 PCNT POPS ATTM. WK FNTL BNDRY WL SAG ACROSS THE MIDLANDS AND PORTIONS OF E-CNTRL GA TNGT. THE 27/12Z WRF IS INSISTENT THAT SOME SORT OF ORGANIZED MCS MAY BRUSH SE GA AND FAR SRN SC AHEAD OF THE FNT LTR THIS EVNG. NOT READY TO JUMP HIGH POPS JUST YET GIVEN CURRENT CONVECTIVE TRENDS BUT THIS IS SOMETHING THE EVNG SHIFT WL HAVE TO MONITOR. ANOTHER MUGGY NGT IS IN STORE WITH LOWS AROUND 70 INLAND TO THE MID 70S COAST. WK BNDRY WL SINK THROUGH THE AREA ON SUN AS HIGH PRES BUILDS DOWN THE LEE OF THE APPALACHIANS. BNDRY IS QUITE DIFFUSE BUT COULD PROVIDE ENOUGH LOW-LVL CONVG TO SPARK OFF ISOLD TO SCT TSTMS DURING THE AFTN...MAINLY S OF I-16 AND W OF I-95. PCPN CHANCES FOR THE CHARLESTON AND TRI-COUNTY AREAS WL BE QUITE LOW AS PRONOUNCED MID-LVL DRYING ADVECTS IN FROM THE N. HIGHS WL RANGE FROM THE LWR 90S N TO THE MID 90S S AND COOLER AT THE BEACHES WITH A DVLPG ONSHORE FLOW. SUN NGT WL BE SOMEWHAT COOLER WITH LOWS IN THE MID-UPR 60S INLAND WITH UPR 60-LWR 70S COAST. && .LONG TERM /MONDAY THROUGH SATURDAY/...MEDIUM RANGE GUIDANCE REMAINS IN GOOD AGREEMENT EARLY IN THE EXTENDED...WITH SOLUTIONS DIVERGING A BIT BY LATE IN THE PERIOD. H5 RIDGING IS EXPECTED TO HOLD STRONG THROUGH MID WEEK...RESULTING IN RAIN FREE WEATHER MON THROUGH WED. UPPER HEIGHTS BEGIN TO LOWER AND LOW LEVEL MOISTURE BEGINS TO INCREASE LATER IN THE WEEK...AS RETURN FLOW GETS ESTABLISHED IN ADVANCE OF NEXT FRONTAL BOUNDARY. MODEL SOLUTIONS DIFFER ON TIMING OF THIS FRONTAL BOUNDARY THROUGH THE AREA LATE IN THE WEEK...WITH THE GFS SUGGESTING A FRONTAL PASSAGE MAY OCCUR AS EARLY AS LATE FRI OR FRI NIGHT. MODEL CONSENSUS HOWEVER FAVORS A FRONTAL PASSAGE LATE SAT OR SAT NIGHT...WITH THE 00Z UKMET/00Z ECMWF/12Z CANADIAN ALL ON BOARD WITH THIS IDEA. FORECAST WILL REFLECT MODEL CONSENSUS...WITH SLGT CHC/LOW CHC POPS THU THROUGH SAT. TEMPERATURES THROUGH THE EXTENDED ARE EXPECTED TO RUN SLIGHTLY ABOVE CLIMO MON AND TUE...THEN NEAR NORMAL WED THROUGH SAT. && .MARINE...SLY WNDS WL PERSIST TNGT. WK LLJ WL LIKELY BRING WNDS BACK UP CLOSER TO 10-15 KT WITHIN 20 NM AND 15 KT BEYOND 20 NM AFT MIDNGT. WK FNTL BNDRY WL SINK S THROUGH THE SC WTRS SUN MRNG... LIKELY STALLING OR SLOWING DOWN NEAR THE SAVANNAH RIVER BY ERLY AFTN. FNT WL MERGE WITH OR DSPT SUN AFTN AS THE AFTN SEA BREEZE MOVES INLAND RESULTING IN A GENERAL ONSHORE FLOW ACROSS THE ENTIRE MARINE AREA. AN ONSHORE FLOW WL PERSIST THROUGH SUN NGT. HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE WESTERN ATLANTIC MON THROUGH THU...RESULTING IN A GENERALLY EASTERLY FLOW ACROSS THE WATERS. WINDS ARE EXPECTED TO REMAIN AOB 15 KT...WITH SEAS AOB 3 FT MON THROUGH THU. && .AVIATION...CURRENT SATELLITE IS SHOWING SOME CU DEVELOPING AROUND THE AREA. WINDS WILL STAY AS A SW COMPONENT FOR MOST OF THE AFTERNOON...DON/T THINK SEABREEZE WILL QUITE MAKE IT TO THE SAV TERM. WINDS WILL START TO DECOUPLE OVERNIGHT AND BACK MORE NW TOWARD MORNING. KEPT CB IN SAV AS ISOLATED TSTMS COULD GENERATE LATE THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL THROUGHOUT THE FORECAST PERIOD FOR BOTH CHS AND SAV. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && ST/JRJ/REV
Hazardous weather outlook, May 27, 4:56 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 456 AM EDT SAT MAY 27 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-281000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 456 AM EDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AND THOSE THAT DEVELOP COULD BECOME STRONG. THE BEST COVERAGE WILL LIKELY BE ACROSS SOUTHEAST GEORGIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, May 27, 3:42 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL N CARNES CROSSROAD 33.06N 80.09W
05/27/2006 M1.00 INCH BERKELEY SC AIRPLANE PILOT
&&Local storm report, May 27, 3:43 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG NORTH CHARLESTON 32.85N 79.97W
05/27/2006 CHARLESTON SC TRAINED SPOTTER
TREES AND POWERLINES DOWN ON RIVERS AVE.
&&Local storm report, May 27, 3:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST CARNES CROSSROAD 33.06N 80.09W
05/27/2006 M56 MPH BERKELEY SC MESONET
MEASURED BY SKYWARN SPOTTER EQUIPMENT.
&&Special weather statement, May 27, 3:49 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 349 PM EDT SAT MAY 27 2006 GAZ101-SCZ047-272015- EFFINGHAM-INLAND JASPER- 349 PM EDT SAT MAY 27 2006 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND JASPER COUNTY THROUGH 415 PM EDT... AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF ROBERTVILLE TO 7 MILES NORTH OF OAKY...OR ALONG A LINE EXTENDING FROM 19 MILES NORTH OF SPRINGFIELD TO 15 MILES SOUTHEAST OF SYLVANIA...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ROBERTVILLE... PINELAND...OAKY...STILLWELL...HADDONVILLE...CLYO...BERRYVILLE... TILLMAN...TARBORO AND SWITZERLAND THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 27, 3:50 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST HANAHAN 32.92N 80.02W
05/27/2006 E50 MPH CHARLESTON SC NWS EMPLOYEE
&&Local storm report, May 27, 3:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND GST NORTH CHARLESTON 32.85N 79.97W
05/27/2006 M36 MPH CHARLESTON SC ASOS
MEASURED AT KCHS ASOS.
&&The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:18 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 27 min |
| May 27, 3:11 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 64 min |
| May 27, 3:37 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 53 min |
| May 27, 4:54 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 36 min |
| May 27, 5:13 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 47 min |
Nearby
Tornado Warnings in South Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.